Washington, 2010

High Wind in Washington, December 11 to 12, 2010

December 11 to 12, 2010 · NWS PQR · 1 event in 1 county or zone

Another strong Pacific weather system brought strong southerly winds to the south Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another strong Pacific weather system brought strong southerly winds to the south Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 11, 3:58 PM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Dec 11, 3:58 PM PST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
358 PM PST SAT DEC 11 2010

.SYNOPSIS...A STRONG AND VERY MOIST WARM FRONT IS SLOWING TO A CRAWL
NEAR THE OR/WA BORDER THIS AFTERNOON...WITH LOCALLY HEAVY RAIN
CONTINUING ACROSS SW WASHINGTON AND FAR NW OREGON. HEAVY SNOW
CONTINUES IN THE SOUTH WASHINGTON CASCADES...AND COLD AIR HAS ALSO
BEEN SLOW TO SCOUR OUT OF THE UPPER HOOD RIVER VALLEY WHERE SNOW AND
SLEET HAVE PERSISTED MUCH OF THE DAY. WARMER AIR MOVING IN ALOFT WILL
GRADUALLY CHANGE THESE AREAS TO RAIN OVERNIGHT. ANOTHER PERIOD OF
HEAVY RAIN IS LIKELY LATER SUNDAY AS A COLD FRONT MOVES ACROSS THE
DISTRICT. THIS COLD FRONT WILL ALSO BRING A PERIOD OF STRONG WINDS TO
THE COAST. ACTIVE WEATHER WILL LIKELY CONTINUE FOR THE REMAINDER OF
THE WEEK...WITH OCCASIAONAL VALLEY RAIN AND MOUNTAIN SNOW WITH
PROGRESSIVELY COLDER AIR LIKELY TO MOVE IN THROUGHOUT THE WEEK.

&&

.SHORT TERM...A REMARKABLY SHARP WARM FRONT HAS LIFTED NORTHWARD
ACROSS MUCH OF WESTERN OREGON...CAUSING LOW ELEVATION TEMPERATURES TO
RISE FROM THE LOWER 40S TO THE MID 50S WITHIN A COUPLE HOURS OF
FRONTAL PASSAGE. THIS IS FAIRLY COMMON EAST OF THE ROCKIES...BUT FOR
THE PACIFIC NORTHWEST QUITE AN IMPRESSIVE WARM FRONT. THE WARM MOIST
SUBTROPICAL...ALMOST TROPICAL AIR MASS GLIDING OVER THE COLDER AND
DENSER AIR MASS ORIGINIALLY IN PLACE HAS RESULTED IN IMPRESSIVE WARM
FRONTAL RAINS...WITH 1-2 INCH RAINFALL REPORTS COMMON ACROSS THE
DISTRICT. THE BIG WINNER THUS FAR...AS IS OFTEN THE CASE...IS LEES
CAMP WITH 3 INCHES SINCE 4 AM THIS MORNING.

WHILE THE WARM FRONT BLASTED NORTHWARD ACROSS WEST-CENTRAL OREGON
THIS MORNING...IT HAS CERTAINLY SLOWED DOWN TO A RELATIVE CRAWL NEAR
THE WA/OR BORDER THIS AFTERNOON. NESDIS MAKES A GOOD POINT IN THEIR
SATELLITE PRECIP ESTIMATE THAT THE LARGE SCALE UPPER TROUGH NEAR 155W
HAS BOTTOMED OUT NEAR HAWAII...AND IS NO LONGER DIGGING FURTHER
SOUTHWARD. THEREFORE THE UPPER RIDGE TO ITS EAST...THE CORE OF THE
WARM AIR BEHIND THE WARM FRONT...IS GOING TO HAVE A HARD TIME PUSHING
MUCH FURTHER NORTHWARD TONIGHT. ALSO SLOWING THE PROGRESS OF THE WARM
FRONT IS THE COLDER DENSER AIR ENTRENCHED OVER EASTERN WASHINGTON. AS
A RESULT...EXPECT PRECIPITATION HEAVY AT TIMES TO CONTINUE THROUGH
TONIGHT IN THE WILLAPA HILLS AND S WASHINGTON CASCADES. WARM CLOUD
PROCESSES CONTINUE TO PRODUCE IMPRESSIVE RAIN RATES OVER THE NORTH
OREGON COAST RANGE...THESE MAY SLOW DOWN SOME OVERNIGHT AS 850-925 MB
FLOW DECREASES SLIGHTLY.

THE HEAVY PRECIPITATION HAS RESULTED IN PLENTY OF SNOW IN THE HIGHER
NORTH OREGON AND SOUTH WASHINGTON CASCADES...BUT THE WARMER AIR ALOFT
HAS CHANGED PRECIPITATION TO RAIN...SLEET...OR FREEZING RAIN IN THE
OREGON CASCADES. CANCELED ALL ADVISORIES FOR THE OREGON
CASCADES...BUT IT WILL STILL SNOW FOR A WHILE LONGER IN THE SOUTH
WASHINGTON CASCADES DUE TO THE STUBBORN COLD AIR MASS IN PLACE OVER
WASHINGTON. BY THE TIME PCPN CHANGES TO RAIN IN THE S WA CASCADES...
12 TO 20 INCHES ARE POSSIBLE IN THE HIGHEST ELEVATIONS.

THE HOOD RIVER VALLEY HAS BEEN ESPECIALLY TRICKY TODAY WITH RAIN AND
SNOW MIXED WITH SLEET AND POCKETS OF FREEZING RAIN. THE COLD AIR HAS
SLOWLY BEEN ERODING FROM THE HOOD RIVER VALLEY...AND PRECIPITATION
SHOULD CHANGE TO JUST RAIN BY THIS EVENING WITH TEMPS CLIMBING ABOVE
FREEZING.

COLD FRONT MOVING IN SUNDAY SHOULD BRING ANOTHER SHORT
PERIOD OF HEAVY RAIN...BUT RAIN TOTALS FROM THE COLD FRONT ARE LIKELY
TO BE SOMEWHAT LESS THAN THE WITH THE WARM FRONT TODAY. THIS COLD
FRONT WILL BRING ANOTHER BURST OF SOUTHERLY WINDS SUNDAY MORNING...
SO THE HIGH WIND WARNING STILL LOOKS GOOD.

OVERALL RAINFALL TOTALS BETWEEN THE WARM FRONT TODAY AND COLD FRONT
SUNDAY ARE EXPECTED TO BE...
4-7 INCHES IN THE WILLAPA HILLS...THE S WASHINGTON CASCADES AND NORTH
OREGON COAST RANGE.
3-5 INCHES IN THE CENTRAL OREGON COAST RANGE.
2-4 INCHES IN THE LANE COUNTY CASCADES.
1.5-2.0 INCHES IN THE LOWLANDS.

UNSEASONABLY WARM AND MUGGY WEATHER WILL COME TO AN ABRUPT END MONDAY
NIGHT AS A SHARP COLD FRONT MOVES ACROSS THE PACIFIC NORTHWEST WITH
ANOTHER GOOD DOSE OF RAIN AND MOUNTAIN SNOW CONTINUING THROUGH
TUESDAY.  WEAGLE

.HYDROLOGY...RAINFALL AMOUNTS WERE SOMEWHAT LOWER THAN EXPECT
THROUGH ABOUT 20Z...NOON SATURDAY...BUT HAVE PICKED UP PAST COUPLE
HOURS IN NORTH OREGON COAST RANGE AND WILLAPA HILLS. LEES CAMP RAIN
GAGE EAST OF TILLAMOOK SHOWS 1.7 INCHES OF RAIN FROM 20Z TO 23Z.
STARTING TO SEE SOME RIVER RESPONSES FOR BASINS DRAINING NORTH COAST
RANGE AND WILLAPA HILLS. ALSO STILL CONCERNED ABOUT SOME INLAND
RIVERS...ESPECIALLY LOWER ELEVATION DRAINAGES IN NORTH WILLAMETTE
VALLEY AND SOUTHWEST WASHINGTON.

.LONG TERM...MODELS ARE SHOWING REASONABLE AGREEMENT IN TRANSITIONING
THE PACIFIC NORTHWEST BACK INTO A COOLER PATTER FOR THE END OF THE
WEEK. IN FACT...SOME OF THE LONGER RANGE MODELS SUCH AS THE
GFS...GEM...AND ECMWF SUGGEST LOW ELEVATION SNOW IS POSSIBLE THU
THROUGH SAT. THE QUESTION IS JUST HOW LOW SNOW LEVELS WILL GET.
12Z/18Z GFS SUGGEST WINTRY PRECIPITATION IS POSSIBLE IN THE PORTLAND
METRO WITH COLD HIGH PRESSURE EAST OF THE CASCADES AND LOW PRESSURE
APPROACHING FROM THE SOUTHWEST. NOT QUITE READY TO BITE ON THIS
SOLUTION YET...BUT IT IS SOMETHING TO KEEP AN EYE ON. OVERALL THERE
IS LOW CONFIDENCE IN THE DETAILS...BUT IT DOES APPEAR A TRANSITION
BACK TO COOL TEMPERATURES...POSSIBLY A COUPLE DEGREES COOLER THAN
NORMAL...AND CONTINUED PERIODS OF PRECIPITATION ARE LIKELY FOR THE
LATTER PORTION OF THE UPCOMING WEEK.  WEAGLE

&&

.AVIATION...MVFR CONDITIONS DOMINATE THE SOUTH AND CENTRAL
VALLEY. MVFR CIGS AND IFR VISIBILITIES ALONG THE COAST AND IN THE
NORTH VALLEY WILL CONTINUE A BIT LONGER. EXPECT HEAVIER PRECIPITATION
TO DIMINISH THROUGH THE AFTERNOON...AND THEN PREVAILING MVFR
CONDITIONS INLAND. POSSIBLY SOME FOG OVERNIGHT WITH IFR. BEST
CHANCE IS KSLE...KEUG AND KONP.

.KPDX AND APPROACHES...PREDOMINANTLY MVFR CONDITIONS THROUGH THE
PERIOD. IFR VISIBILITIES STILL POSSIBLE FOR A FEW MORE HOURS. KMD

&&

.MARINE...WARM FRONT SPREADING NORTH ALONG THE COAST AND
APPROACHING THE NORTH OREGON COAST AS OF 2 PM PST. A GALE WARNING
REMAINS IN EFFECT FROM 18Z TODAY THRU 00Z MON. 40 TO 45 KT GUSTS
LOOK LIKE A SOLID BET TONIGHT INTO SUN MORNING BEHIND THE WARM
FRONT AND AHEAD OF AN APPROACHING COLD FRONT ON SUN.

SEAS BUILDING...WITH 10 FOOTERS BUILDING INTO THE CENTRAL OREGON
WATERS...EVEN UP TO 14 FT AT BUOY 50. SEAS WILL BUILD ACROSS ALL
WATERS THIS EVENING VERY QUICKLY IN STRONG SOUTHERLY GALES. EXPECT
THEM BACK INTO THE MID TEENS BY TONIGHT...LAST NORTH. SEAS REMAIN
ABOVE 10 FT FOR MOST OF NEXT WEEK. SEVERAL FRONTS MOVE THROUGH THE
WATERS SUN NIGHT AND MONDAY NIGHT. THE MONDAY NIGHT FRONT IS A BIT
STRONGER WITH GALES POSSIBLE. AN ACTIVE PATTERN CONTINUES THROUGH
THE WEEK. KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH MONDAY MORNING FOR CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL OREGON COAST-CENTRAL WILLAMETTE
     VALLEY-COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND
     METRO AREA-LOWER COLUMBIA-NORTH OREGON COAST-NORTHERN
     OREGON CASCADE FOOTHILLS-SOUTH WILLAMETTE VALLEY-WESTERN
     COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR UPPER HOOD
     RIVER VALLEY.

     HIGH WIND WARNING UNTIL NOON PST SUNDAY FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

WA...FLOOD WATCH THROUGH MONDAY MORNING FOR GREATER VANCOUVER AREA-I-
     5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
     FOOTHILLS-SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON COAST-
     WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS.

     WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
     WASHINGTON CASCADES.

     HIGH WIND WARNING UNTIL NOON PST SUNDAY FOR THE SOUTH
     WASHINGTON COAST

PZ...GALE WARNING UNTIL 4 PM PST SUNDAY FOR COASTAL WATERS FROM CAPE
     SHOALWATER WA TO FLORENCE OR OUT 60 NM

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 1 AM
     PST MONDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 11, 5:25 AM PST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST SAT DEC 11 2010

ORZ011-014-WAZ019-121430-
NORTHERN OREGON CASCADES-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR HEAVY SNOW IN EFFECT TODAY AND EARLY
TONIGHT. SEE PDXWSWPQR FOR DETAILS.

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ013-121430-
CASCADES IN LANE COUNTY-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THIS MORNING. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT SNOW POSSIBLE AGAIN MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-121430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXNPWPQR FOR
DETAILS.

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

HIGH WIND POSSIBLE AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-121430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TODAY AND TONIGHT. SEE PDXCWFPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE WARNING IN EFFECT SUNDAY MORNING. SEE PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-121430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

ACCUMULATING SNOW POSSIBLE AT HIGHER ELEVATIONS LATE MONDAY NIGHT
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ005>009-WAZ022-023-039-121430-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
525 AM PST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT TODAY AND TONIGHT. SEE PDXFFAPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WATCH IN EFFECT SUNDAY THROUGH MONDAY MORNING. SEE
PDXFFAPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
December 11, 7:30 PM PST to December 12, 10:10 AM PST
Where
South Coast forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Coast Guard

Strong winds were reported at Cape Disappointment with sustained winds of 37 kts. Strong winds were also reported at Toke Point with sustained winds of 35 kts and gusts to 49 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272869.